Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX

May 23, 2020Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2020, 4:41 PM CDT for Ector County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2020, 4:41 PM CDT (21:41 UTC)
Expired
May 23, 2020, 5:31 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WUUS54 KMAF 232141
SVRMAF
TXC135-232245-
/O.NEW.KMAF.SV.W.0101.200523T2141Z-200523T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
441 PM CDT Sat May 23 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Ector County in western Texas...

* Until 545 PM CDT.

* At 441 PM CDT, a severe thunderstorm was located 12 miles west of
  West Odessa, or 16 miles northeast of Monahans, moving north at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees,
  Penwell and Pleasant Farms.

This includes Interstate 20 between mile markers 95 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3167 10235 3169 10277 3204 10278 3204 10232
TIME...MOT...LOC 2141Z 186DEG 19KT 3177 10270 

HAIL...1.25IN
WIND...60MPH
 
$$

12
1 follow-up statement
342 
WWUS54 KMAF 232231
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
531 PM CDT Sat May 23 2020

TXC135-232240-
/O.CAN.KMAF.SV.W.0101.000000T0000Z-200523T2245Z/
Ector TX-
531 PM CDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR ECTOR COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3167 10235 3169 10277 3204 10278 3204 10232
TIME...MOT...LOC 2225Z 186DEG 19KT 3203 10267 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:43 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 23, 1:43 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
143 PM CDT Sat May 23 2020

.DISCUSSION...

The dryline this afternoon is much further west than previous
days, evidenced by dewpoints in the 60s to around 70F across
much of the Permian Basin and portions of the Trans Pecos,
Stockton Plateau, and Big Bend Area. High-resolution model
guidance has been consistent in initiating convection this
afternoon, first in the vicinity of the Davis and/or Glass
Mountains and across Pecos county, with coverage increasing
northward across the central Permian Basin. The environment east
of the dryline is characterized by CAPE in excess of 3000-4000
J/kg, thus storms that initiate in the vicinity of the dryline
could rapidly become severe. A couple storms have already
developed in the Davis Mountains and in Lower Brewster county, and
the general evolution is expected to be for storms to gradually
evolve into multicell clusters, though depending on
meso/microscale boundaries and given sufficient shear, a few
supercell structures cannot be ruled out. Threats will lean toward
large to very large hail and damaging downburst winds, with a non-
zero tornado threat this afternoon, transitioning to more of a
wind threat as storms move east out of the area this evening.
Heavy rain will also be possible with any storm that develops,
with some flooding concerns, particularly across portions of Pecos
and Terrell counties and across the northeastern Permian Basin
where locations have received rainfall over the past several days.
Given the increased boundary layer moisture, overnight lows
tonight will be a bit above normal in the 60s for most, as the
dryline retreats into Southeast New Mexico.

Sunday will see a similar setup to today, with another opportunity
for a round of strong to severe thunderstorms along the dryline
across roughly the eastern half of the forecast area Sunday
afternoon into Sunday evening. However, temperatures Sunday will
be slightly cooler, closer to normal in the middle 80s to lower
90s for most, hotter through the Rio Grande Valley. A big change
arrives to the region on Monday, as a cold front associated with a
slow moving upper trough pushes into the region. While there's
discrepancy as to just how far west the dryline will be late
Monday morning into Monday afternoon ahead of the front, a triple
point could set up anywhere from around Lea county NM to the
Central Permian Basin, serving as a focus for convection Monday
afternoon. Temperatures Monday continue to trend cooler with
latest guidance, thus have adjusted temperatures down, though
later shifts may need to continue this trend.

Tuesday onward, anomalously cool conditions are expected as the
aforementioned trough cuts off around the Red River Valley/North
Texas, and wobbles around Texas through the end of the week. The
position of this low will dictate rain chances, and with West
Texas/SE New Mexico looking to remain on the west side of the low
through at least midweek, rain chances look to remain fairly
paltry at this time. However, if the low trends westward as some
models indicate by the end of the week into early next weekend,
rain chances will increase accordingly. Details will likely be
ironed out over the next couple of days. Tuesday currently looks
to be the coolest day of the forecast, with highs in the upper 70s
to middle 80s for most, with slightly warmer but still below
normal temperatures through the end of the week before another
cooldown to start next weekend.

&&

.FIRE WEATHER...

Very dry air resides across the GDP Mtns into much of SE NM. Winds
have been a little slow to mix out/increase but by around 3 PM sw
winds near 15 mph should be fairly common, stronger in favored
areas of GDP Mtns. The RFW will continue until 8 PM MDT this
evening. RH recovery will be better today across most all SE NM,
but GDP Mtns will probably remain poor. Based on moisture we think
that any lightning potential will mostly remain e of the driest
areas (Davis- GDP-SE NM) thru Sun PM, although there is a non-zero
threat of dry lightning in the Davis Sun AM. For SE NM/GDP Mtns
surface winds will be about 5kts less Sun PM than today and temps
will be about 3 degrees cooler. As such we will not issue any
highlights for GDP Mtns/SE NM, but a Fire Danger Statement will
likely be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  88  63  83 /  20  30  30  30
Carlsbad                       60  94  59  81 /   0   0   0  20
Dryden                         69  88  64  90 /  20  40  30  10
Fort Stockton                  66  89  62  87 /  10  30  10  10
Guadalupe Pass                 62  85  55  73 /   0   0   0  10
Hobbs                          59  89  57  76 /  10  10  10  30
Marfa                          53  85  50  83 /  10  10   0  10
Midland Intl Airport           68  88  63  83 /  10  30  20  20
Odessa                         68  88  62  82 /  10  30  20  20
Wink                           65  94  61  85 /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
     Eddy Plains-Sacramento Foothills and Guadalupe Mountains.

TX...Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

49/84
Hazardous weather outlook, May 23, 1:58 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Sat May 23 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
158 PM CDT Sat May 23 2020 /1258 PM MDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible into tonight across
the Permian Basin, and the parts of Pecos and Brewster counties.
Large damaging hail and wind, and localized heavy rain are the main
concerns.

Critical fire weather conditions are expected into the early evening
across the Guadalupe Mountains and Eddy and Chaves counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms will be possible Sunday across the
Permian Basin and the Lower Trans Pecos. Damaging hail and wind, and
localized heavy rain are the main concerns.

Near critical fire weather conditions are possible Sunday across the
Guadalupe Mountains and Eddy and Chaves counties.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 23, 3:26 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
326 PM CDT Sat May 23 2020

TXZ046-047-232100-
Dawson TX-Borden TX-
326 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Lamesa Municipal Airport, or 12 miles east of Lamesa,
moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hancock and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3269 10163 3268 10185 3296 10189 3296 10161
TIME...MOT...LOC 2025Z 187DEG 20KT 3276 10174

12
Special weather statement, May 23, 3:36 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM CDT Sat May 23 2020

TXZ082-232100-
Terrell TX-
336 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TERRELL COUNTY
UNTIL 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Dryden, moving north at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dryden and Terrell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2983 10218 2985 10219 2984 10219 2984 10222
      2985 10224 2986 10225 2985 10226 2987 10227
      2986 10228 2988 10231 3022 10233 3020 10194
      2980 10214
TIME...MOT...LOC 2036Z 186DEG 32KT 2994 10221

49
Local storm report, May 23, 4:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
413 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             12 ESE O'DONNELL        32.93N 101.63W
05/23/2020  E1.75 INCH       Borden             TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Special weather statement, May 23, 4:15 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT Sat May 23 2020

TXZ046-047-232145-
Dawson TX-Borden TX-
415 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of O'donnell, or 15 miles northwest of Gail, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Borden
and northeastern Dawson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3284 10157 3294 10175 3296 10174 3296 10145
TIME...MOT...LOC 2115Z 213DEG 25KT 3295 10162

12
Local storm report, May 23, 4:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
417 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     2 NW FORT STOCKTON      30.91N 102.91W
05/23/2020  M61 MPH          Pecos              TX   ASOS

&&

DLH
Special weather statement, May 23, 4:33 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM CDT Sat May 23 2020

TXZ061-232200-
Ector TX-
433 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR COUNTY UNTIL
500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of West Odessa near Penwell, or 17 miles southwest
of Odessa, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
West Odessa, Penwell and Notrees.

This includes Interstate 20 between mile markers 94 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3167 10241 3166 10269 3192 10277 3193 10244
TIME...MOT...LOC 2133Z 170DEG 9KT 3174 10260

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:25 PM CDTSpecial Weather StatementMAFTerrell35 min
May 22, 8:00 PM CDTSpecial Weather StatementMAFTerrell30 min
May 22, 8:03 PM CDTSpecial Weather StatementMAFTerrell42 min
May 22, 8:31 PM CDTSpecial Weather StatementMAFTerrell29 min
May 23, 4:26 AM CDTRed Flag WarningMAFCulberson17 hr
May 23, 1:42 PM CDTSpecial Weather StatementMAF48 min
May 23, 1:43 PM CDTSpecial Weather StatementMAF47 min
May 23, 1:47 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
May 23, 2:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos32 min
May 23, 2:38 PM CDTFlash Flood WarningMAFBrewster3 hr
May 23, 2:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 23, 2:45 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 23, 3:20 PM CDTSpecial Weather StatementMAFPecos40 min
May 23, 3:26 PM CDTSpecial Weather StatementMAFDawson34 min
May 23, 3:30 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson45 min
May 23, 3:36 PM CDTSpecial Weather StatementMAFTerrell24 min
May 23, 3:40 PM CDTSevere Thunderstorm WarningMAFPecos65 min
May 23, 3:56 PM CDTFlash Flood WarningMAFPecos3 hr
May 23, 4:00 PM CDTSevere Thunderstorm WarningMAFTerrell19 min
May 23, 4:15 PM CDTSpecial Weather StatementMAFBorden30 min
May 23, 4:33 PM CDTSpecial Weather StatementMAFEctor27 min
May 23, 4:42 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min
May 23, 5:13 PM CDTSpecial Weather StatementMAFDawson32 min
May 23, 5:20 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson55 min
May 23, 5:29 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Ector, Gaines, Martin42 min
May 23, 5:37 PM CDTTornado WarningMAFBorden38 min
May 23, 5:43 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
May 23, 5:45 PM CDTSpecial Weather StatementMAF60 min
May 23, 6:13 PM CDTSpecial Weather StatementMAFDawson47 min
May 23, 6:21 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson33 min
May 23, 6:28 PM CDTSpecial Weather StatementMAFBorden47 min
May 23, 6:34 PM CDTSpecial Weather StatementMAFReagan41 min
May 23, 6:44 PM CDTSpecial Weather StatementMAFTerrell46 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell27 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningMAFReagan37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.